Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 9, NWS Amarillo, TX

May 5, 1998Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at May 5, 1998, 1:33 AM CDT for Beaver County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 1998, 1:33 AM CDT (06:33 UTC)
Expired
May 5, 1998, 2:35 AM CDT
In force
62 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Beaver County, OK

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 06:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

W. Woodward Airport, OK (KWWR), launched 00:00Z, 6.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, W. Woodward Airport, OK at 00:00Z on 1998-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, W. Woodward Airport, OK at 00:00Z on 1998-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
394 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS1 KAMA 050635 RRA
SVRAMA
OKC007-050735-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
133 AM CDT TUE MAY 5 1998

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BEAVER COUNTY IN THE OKLAHOMA PANHANDLE

* UNTIL 235 AM CDT

* AT 132 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM NEAR MOCANE OR 15 MILES NORTHEAST OF THE TOWN
OF BEAVER MOVING EAST AT 10 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS ALONG US HIGHWAY 270
BETWEEN MOCANE AND GATE.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 8:45 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 4, 8:45 PM CDT, 4 hours 48 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
845 PM CDT MON MAY 4 1998

WL ISSUE A ZFP AMENDMENT SOON TO MAKE ADJUSTMENTS TO TONIGHT/S WIND
DIRECTION...SKY COVER AND WORDING OF POPS. 01Z SFC ANALYSIS INDICATED
SFC LOW NE OF LBB WITH A DRYLINE SOUTH OF THIS LOW. SFC TROF EXTENDS
TO THE N-NW OF LOW TO JUST E OF AMA...UP INTO THE NWRN PANHANDLES.
SFC WINDS HAVE BECOME E-SE EAST OF THIS TROF AXIS AND THIS TREND
SHOULD CONTINUE UNTIL THE COLD FRONT PUSHES INTO THE PANHANDLES...
AFTER MIDNIGHT. SLIGHT CAP AND LACK OF SUFFICIENT MOISTURE HAS
PRECLUDED CONVECTIVE DEVELOPMENT THIS EVENING NEAR THE SFC TROF OVER
THE PANHANDLES. THINK SMALL CHC FO8R CONVECTION TO AFFECT NWRN
PANHANDLES THIS EVE AHEAD OF SHORT WAVE TROF. OTHERWISE WL DELAY
POPS ELSEWHERE UNTIL THE CDFNT ARRIVES...PROVIDING A BETTER SOURCE
OF CONVERGENCE/LIFT.

.AMA...
TX...NONE.
OK...NONE.

CARUSO

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.